[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.130.145. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
June 1983

Disseminated Intravascular Coagulation and Hypotension After Intravasation of Barium

Author Affiliations

From the Department of Internal Medicine, Andreas Hospital (Drs Blom and Nauta), the Department of Blood Coagulation of the Central Laboratory of the Netherlands Red Cross Blood Transfusion Service (Dr van Rosevelt), and the Division of Hemostasis, Department of Hematology, University Hospital "Wilhelmina Gasthuis," (Dr ten Cate), Amsterdam. Dr Blom is now at St Lukes Hospital, the Netherlands.

Arch Intern Med. 1983;143(6):1253-1255. doi:10.1001/archinte.1983.00350060185032
Abstract

• Prolonged hypotension and disseminated intravascular coagulation were seen in a patient after intravasation of barium sulfate contrast medium during a barium enema examination. High endotoxin levels were measured in the contrast material. In vitro, this material induced generation of bradykinin. The clinical features observed may be explained by contact activation of the Hageman factor—dependent pathways caused by the contrast material and/or by circulating endotoxins. Treatment of this rare but severe complication occurring during a barium enema procedure should be directed against the endotoxic shock.

(Arch Intern Med 1983;143:1253-1255)

×